Alert archive / Iowa / Tornado Warnings in 1996

Tornado Warning 25, NWS Quad Cities, IA

August 19, 1996Jones County, Iowa

NWS Quad Cities, IA issued this tornado warning at Aug 19, 1996, 4:30 PM CDT for Jones County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1996, 4:30 PM CDT (21:30 UTC)
Expired
Aug 19, 1996, 5:15 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Jones County, IA

The radar

The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 192132
TORMLI
IAC105-192215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT MON AUG 19 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  515 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL IOWA
 
   ...JONES COUNTY
 
AT 430 PM...NWS DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM MOVING
EAST AT 25 MILES AN HOUR INTO WESTERN JONES COUNTY AND THE TOWN OF
ANAMOSA BY 435 PM. THE TOWNS OF MARTELLE...FAIRVIEW...AND MORLEY ARE IN
THE DIRECT PATH OF THIS STORM. PERSONS IN WESTERN JONES COUNTY SHOULD
SEEK SHELTER IMMEDIATLEY!
 
GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
 
HOLSTEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 19, 1:30 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 19, 1:30 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT MON AUG 19 1996

SFC MOIST FLUX CNVG BULLS-EYE LOCATED ALONG COLD FNT ACRS WRN IA ON
LATEST MESO. 7M(A,V) PLAINVIEW PROFILIER PLOT DEPICTED UPR DISTURBANCE
IN SWRN MN AND WRN IA. KDMX 88-D DEPICTED NUMEROUS SHRA/TSRA DEVELOPING
FROM OMA-DSM-STO LK. CLUSTER OF TSRA OVR NERN IA POISED TO MOVE INTO
SWRN WI. REDEVELOPMENT OCCURRING ON SRN EDGE AS OUTFLOW BOUNDARY
INTERACTS WITH 20-25KT LOW LEVEL SRLY FLOW ON KDVN VAD WIND PROFILIER.
DEBRI FROM COMPLEX OF STORMS BLANKETS AREAS NORTH OF I-80 WITH
RELATIVELY CLOUD FREE SKIES TO THE SOUTH. COMBO OF TWO SUPPORTING DIFF
HTG ACRS CWA WITH 70 F AT DBQ UNDER CLOUDS AND 84 F AT BRL UNDER
PARTIAL SUNSHINE. FORECAST PROBLEM POPS OVERNIGHT.

15Z RUC SIMILIAR TO 12Z RAFS/ETA IN MOVG POTENT SHRTWV ACRS NORTHERN
TIER OF STATES. GREATEST EWRD PUSH WITH COLD FRONT IN MN/WI NEAR
DYNAMICS. SRN PORTION OF FNT SLOW TO MOVE... WITH THETA-E/INSTABILITY
AXIS DIAGONAL FROM SW TO NE IA BY 03Z. RAFS/ETA CONTINUE SLOW EWRD
PUSH... REACHING THE MISS R BY 12Z TUE. RRQ OF DEPARTING 25H JET TO
PROVIDE GOOD UPR DVRG AND LOBE OF VORTICITY ASSD WITH SHRTWV TO YIELD
DECENT PVA THIS EVENING. LI'S MINUS 6-8 ALONG AND SOUTH OF I-80 ATTM
AND K-INDICIES TO 40 WITH APPROACH OF FNT. RECOMMEND CAT/LIKELY POPS
TONIGHT IN SPITE FAN/FWC. BRUNT OF UPR SUPPORT BETWEEN 00Z-06Z... WHICH
SUPPORTS TSRA. FROM 06Z-12Z... CONVERGENCE ALONG ADVANCING COLD FRONT
AND LLJ TO PRODUCE NUMEROUS SHRA.

CID 072/70    DBQ 070/70    MLI 073/70    BRL 075/70

HENDRICKS

In the hours before

Special weather statement, Aug 19, 4:23 PM CDT, 7 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT MON AUG 19 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT...

SEVERE THUNDERSTORM WATCH 970 IS IN EFFECT FOR PARTS OF SOUTHERN AND
EASTERN IOWA UNTIL 1000 PM TONIGHT.

IOWA COUNTIES INCLUDED IN THIS SEVERE THUNDERSTORM ARE...

BENTON...LINN...JONES...IOWA...JOHNSON...CEDAR...MUSCATINE...KEOKUK
...WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN BUREN
...AND LEE.

SOME CITIES INCLUDED IN THIS WATCH ARE...

ANAMOSA...CEDAR RAPIDS...IOWA CITY...MUSCATINE...BURLINGTON...AND
FAIRFIELD.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. MAKE SURE YOUR
FAMILY KNOWS WHERE TO GO IF A SEVERE THUNDERSTORM WARNING IS
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR
TELEVISION STATION FOR THE LATEST WEATHER INFORMATION.

PIERCE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:12 PM CDTSevere Thunderstorm WarningDVNLinn48 min
Aug 19, 4:24 PM CDTTornado WarningDVNLinn51 min
Aug 19, 5:18 PM CDTSevere Thunderstorm WarningDVNJones27 min

Nearby

Tornado Warnings in Iowa, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.